Chemotherapy-related Nausea and Vomiting
Chemotherapy (chemo) is treatment that uses drugs (either alone or in combination) to treat cancer. There many different kinds of chemo drugs. Some can make you sick while others may not.
How likely you are to have nausea and vomiting while getting chemo depends on many things. Some of these are:
- The types of chemo drugs used
- The dose of the drugs (high doses of chemo are more likely to cause nausea and vomiting)
- When and how often the drug is given; for example, if doses of a chemo drug that causes nausea and vomiting are given close together, there’s less time for the person to recover from the effects of the last dose before the next one is given
- How the drugs are given; for instance, chemo given into a vein (intravenous, or by IV) may cause nausea and vomiting much faster than a drug given by mouth. This is because the drug given by IV is absorbed faster.
- Individual differences – not every person will have the same response to a dose or type of chemo
- Whether there are tumors in the brain
- Other drugs in use (such as pain medicines)
Some personal risk factors that may make you more likely to have nausea and vomiting include:
- Being female
- Being younger than 50
- Having had morning sickness during pregnancy
- Being very anxious or nervous
- Having ever had motion sickness
- Being prone to vomiting when you are sick
- Having been a non-drinker or light drinker (of alcohol)
- Having had chemo in the past
There’s no way to know for sure if you will have nausea and vomiting, but your doctor will consider these things when choosing anti-nausea/vomiting medicines to use with your cancer treatment.
Types of chemo-related nausea and vomiting
Acute nausea and vomiting usually happens a few minutes to hours after chemo is given. It goes away within the first 24 hours. The worst of this acute vomiting most often happens about 5 or 6 hours after chemo.
Delayed nausea and vomiting starts more than 24 hours after chemo and up to 5 to 7 days after treatment. It’s more likely with certain types of chemo. Ask your doctor if the chemo you’re getting is known to cause delayed nausea and vomiting.
Anticipatory nausea and vomiting is a learned or conditioned response. It appears to be the result of previous experiences with chemo that led to nausea and vomiting, in which the brain pairs the sights, sounds, and smells of the treatment area with vomiting. Anticipatory nausea and/or vomiting starts as a person prepares for the next treatment, before the chemo is actually given. The brain expects that nausea and vomiting will happen like it did before. About 1 in 3 people will get anticipatory nausea, but only about 1 in 10 will have vomiting before the chemo.
Breakthrough nausea and vomiting happens even though treatment has been given to try to prevent it. When this happens, you need more or different medicines to help prevent further nausea and vomiting.
Refractory vomiting is when you’re getting medicines to prevent or control nausea and vomiting, but the drugs are not working. Your nausea and vomiting have become refractory (no longer respond) to the medicines you’re getting to prevent it. This means you need more or different medicines to stop the nausea and/or vomiting. Refractory vomiting may happen after a few or even several chemo treatments.
How anti-nausea/vomiting medicines are used for chemotherapy
It’s easier to prevent nausea and vomiting than it is to stop it once it starts. No one drug can prevent or control chemo-related nausea and vomiting 100% of the time. This is because chemo drugs act on the body in different ways and each person responds to chemo and to anti-nausea/vomiting drugs differently.
To choose the best treatment plan, the doctor will:
- Consider how likely the chemo will cause nausea and vomiting
- Select anti-nausea/vomiting medicines based on whether the chemo drugs are known to affect the vomiting center in the brain
- Ask about your past history of nausea and vomiting
- Ask how well any anti-nausea medicines have worked for you before
- Consider side effects of the anti-nausea/vomiting medicines
- Prescribe the lowest effective dose of the anti-nausea/vomiting medicine before chemo or radiation therapy is given
- Make drug changes as needed to help keep you from having nausea and vomiting
Anti-nausea/vomiting medicines are usually given on a regular schedule around the clock. This means you take them even if you don’t have any problems.
Sometimes you may take the medicine on an “as needed” schedule. This means you take the medicine at the first sign of nausea to keep it from getting worse.
To help the drugs work best for chemo-related nausea and vomiting:
- Preventive treatment should start before the chemo is given.
- Treatment should continue for as long as the chemo is likely to cause vomiting, which may be up to 7 to 10 days after the last dose.
Each time you start a new cycle of chemo, be sure to tell your cancer team what did and didn’t work the last time.
National Cancer Institute. Nausea and Vomiting PDQ® last modified 1/4/2016. Accessed at www.cancer.gov/cancertopics/pdq/supportivecare/nausea/Patient on April 5, 2016.
National Comprehensive Cancer Network. Antiemesis. NCCN Clinical Practice Guidelines in Oncology – v.2.2016. Accessed at www.nccn.org/professionals/physician_gls/f_guidelines.asp#supportive on April 19, 2016.
Navari, RM, Aapro M, Antiemetic Prophylaxis for Chemotherapy-Induced Nausea and Vomiting. NEJM. 2016;374:1356-1367.
Schwartzberg LS. Chemotherapy-induced nausea and vomiting: clinician and patient perspectives. J Support Oncol. 2007;5(2 Suppl 1):5-12.
Wickham R. Evolving treatment paradigms for chemotherapy-induced nausea and vomiting. Cancer Control. 2012;19(2 Suppl):3-9.
Last Medical Review: June 9, 2016 Last Revised: February 13, 2017